Missouri, 2001

Flooding in Missouri, January 29 to 30, 2001

January 29 to 30, 2001 · NWS EAX · 3 events in 3 counties and zones

A strong storm system moved across the region from January 28th through January 29th. Heavy rains of from 1 to 3 inches fell across these counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong storm system moved across the region from January 28th through January 29th. Heavy rains of from 1 to 3 inches fell across these counties. Minor flooding was reported on the Petite Saline Creek near Boonville, where it crested at 17.0 feet, 1.0 feet above flood stage. The Blackwater River at Valley City crested at 23.0 feet, 1.0 feet above flood stage. The Lamine River at Otterville crested at 15.73 feet, 0.73 of a foot above flood stage. The Moniteu Creek at Fayette crested at 18.80 feet, or 2.8 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 29, 4:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 29, 4:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 AM CST MON JAN 29 2001

TEMPERATURES HOVERING AROUND THE 32 DEGREE MARK THIS MORNING OVER
MUCH OF THE CWA. IN MOST LOCATIONS...SEEING MORE ICE ON THE ELEVATED
SURFACES THAN THE ROADS.  NEWEST BAND OF PCPN MOVG NORTH ACROSS CWA
ALSO CONTAINS SOME -PL.

AS STORM SYSTEM MOVES NORTH AND EAST...MAIN PRBLMS ARE PCPN TIMING
AND TYPE. FOR TODAY...UNTIL SFC TEMPS WARM SUFFICIENTLY CWA WILL
CONTINUE TO SEE SOME MIXED PRECIP. FREEZING PROBLEMS ARE MAINLY
NORTH OF A LINE FROM KANSAS CITY TO MACON. EASTERN ZONES STAY IN
WARM SECTOR MOST OF THE DAY...AND WAA SHOULD STOP THE FREEZING IN
THE KIRK AREA BY LATE MORNING. WILL KEEP NORTHEASTERN ZONES IN A
FREEZING RAIN ADVISORY FOR JUST THIS MORNING.  AS SFC LOW MOVES
THRU...CRITICAL THKNS SHOW A CHANGE TO SNOW IN THE AFTN. LOOKING AT
QS AND MAIN QVECTOR CONVERGENCE...MOST DEFORMATION ZONE SNOW WILL BE
TO THE NORTH OF CWA. COULD STILL SEE 1-3 BY EVENING IN EXTREME
NORTHWESTERN ZONES AND LESS THAN 1" IN KC METRO NORTH TO KSTJ.

GOING FCST HAD A WINTER STORM WATCH IN PLACE FOR TODAY AND TONITE.
TOUGH CALL ON WHAT TO DO WITH IT. THINK BY THE TIME THE AIR MASS IS
COLD ENOUGH FOR SNOW THIS AFTN...QPF PROGS ETC HAVE DRY SLOT
POTENTIAL FOR CWA. HOWEVER...DUE TO FZRA THIS MORNING AND CHANGEOVER
THIS AFTN AROUND RUSH HOUR...HAVE OPTED FOR A WINTER WEATHER
ADVISORY FOR WESTERN ZONES TODAY.

ETA/AVN TRY TO CONTINUE SOME -SN IN THE FA FOR TUES BUT HAVE KEPT
WITH GOING FCST FLURRIES...EXCEPT FOR A CHC POP IN THE NORTHEAST.
ALSO HAD TO CONSIDER THROWING IN POPS FOR TUES NITE IN ADVANCE OF
NEXT SHTWV...BUT DECID-ED TO WAIT ANOTHER MODEL RUN AND LEAVE DRY.

GENRLY FOLLOWED COOLER FWC FOR TEMPS.

.EAX...
KS...WINTER WEATHER ADV KSZ025-102>105.
MO...WINTER WEATHER ADV MOZ001>005-011>014-020>022-028>030-037

LVQ

In the hours before

Special weather statement, Jan 29, 6:00 AM CST, 3 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST MON JAN 29 2001

...MIXED PRECIPITATION TO AFFECT THE AREA AGAIN TODAY..

FORECAST: RAIN MIXED WITH FREEZING RAIN AND SLEET...WILL
AFFECT LOCATIONS NORTH OF A LINE FROM THE KANSAS CITY METRO TO MACON
THIS MORNING. SOME WARMING WILL OCCUR DURING THE DAY IN THE
NORTHEAST...WHERE LOCATIONS WILL CHANGEOVER TO ALL RAIN. HOWEVER...
COLD AIR WILL STREAM INTO NORTHWESTERN MISSOURI AND EASTERN KANSAS
THIS AFTERNOON...CHANGING THE PRECIPITATION TO SNOW. WHILE THIS
MORNINGS ICE ACCUMULATIONS SHOULD STAY WELL BELOW THOSE OF
YESTERDAY...ENOUGH ICE WILL FALL TO GLAZE SOME SURFACES AND SECONDARY
ROADS. SNOW AMOUNTS THROUGH THIS EVENING SHOULD RANGE FROM 1 TO 3
INCHES NORTH OF A LINE FROM OREGON TO ALBANY...AND LESS THAN AN INCH
FROM ST JOSEPH SOUTH TO KANSAS CITY.

DISCUSSION: MOISTURE STREAMING UP FROM THE GULF OF MEXICO WILL
CONTINUE TO OVERRUN COLD AIR ENTRENCHED OVER THE CENTRAL PLAINS UNTIL
THIS AFTERNOON. THEN AS A LOW PRESSURE SYSTEM MOVES ACROSS MISSOURI
THIS AFTERNOON...IT WILL DRAW DOWN COLDER AIR FROM THE NORTHERN
PLAINS. THIS WILL CHANGE THE PRECIPITATION OVER TO SNOW. THE HIGHER
SNOW AMOUNTS WITH THE REMAINDER OF THIS SYSTEM WILL STAY TO THE NORTH
OF THE OUTLOOK AREA.

OUTLOOK: THE SNOW WILL TAPER OFF TONIGHT INTO TUESDAY...HOWEVER
THERE IS ANOTHER CHANCE FOR MEASURABLE SNOW ON WEDNESDAY. AT THIS
TIME...THIS UPCOMING STORM DOES NOT LOOK TO BE AS STRONG AS THE ONE
MOVING THROUGH TODAY.

LVQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cooper

When
January 29, 9:00 AM CST to January 30, 2:00 AM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Flood, Howard

When
January 29, 9:00 AM CST to January 30, 6:00 AM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Flood, Johnson

When
January 30, 2:00 AM CST to 9:00 PM CST
Where
Johnson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231445, 5231446, 5231447.